13.7 C
Kawartha Lakes
Thursday, April 18, 2024
No menu items!
HomeNewsVeterinary Tranquilizer Found In Peterborough's Illicit Drug Supply, Does Not Respond To...

Veterinary Tranquilizer Found In Peterborough’s Illicit Drug Supply, Does Not Respond To Naloxone

PETERBOROUGH-Peterborough Public Health is confirming reports of Xylazine in Peterborough’s illicit drug supply. Officials say Xylazine has been detected in the unregulated drug supply in Canada since 2012, with significant increases in the provincial drug supply since 2022.

Xylazine is also known as ‘Tranq’ and causes sedative effects. It is a veterinary medicine used for the sedation of large animals and is not approved for human use.  The Health Unit says it is often ‘cut’ or mixed with unregulated drugs and can greatly increase the risk of poisoning for those who use it. When Xylazine is injected, complex wounds may appear anywhere on the body. Wounds are impacted by vasoconstriction, or narrowing of blood vessels, which can sometimes lead to hospitalization, tissue death, or amputation.

“Using newly available testing strips, Xylazine has been detected in local supplies of cocaine, opioid products, and crystal meth,” says Dr. Thomas Piggott, Medical Officer of Health. “Xylazine was found in several drug samples tested at the Consumption and Treatment Services (CTS) site between April 29 and 30. Peterborough Public Health is now issuing a public alert to ensure that people who use drugs in our community are able to make informed decisions about their use in order to reduce harms and save lives.”

Recognize the Signs of Xylazine Poisoning

Peterborough Public Health encourages everyone to recognize the signs of Xylazine poisoning and know how to respond. PPH says common symptoms include:

  • Drowsiness
  • Slow breathing
  • Slow heartrate
  • Low blood-pressure

When mixed with opioids, sedative effects can be more severe. This may include

  • Blackout periods
  • Coma
  • Difficulty with wound healing

Dr. Piggott says, “Xylazine does not respond to naloxone, but giving naloxone is important and will temporarily reverse the effects of any opioid that may be present. Therefore, we still recommend naloxone use if someone is presenting with overdose symptoms.”

Staying Safe While Using Drugs,

  • Don’t Use Alone. Fix with a friend, visit the Consumption Treatment Services site at 220 Simcoe Street (open 9:30am-8pm, 7 days/week) or call the National Overdose Response Service at 1-888-688-6677.
  • Start Low, Go Slow. Only use a very small amount. Use new equipment every time and never share supplies.
  • Inject Safely. Take your time finding veins. Use new equipment every time and never share supplies. Do not touch or lick sterile needles. Do not attempt to sharpen or sterilize used needles. Clean injection sites well.
  • Use Naloxone and Monitor Breathing. Naloxone does not work on xylazine, but will help with any opioids that may be present. Monitor breathing regularly. Call 911 if breathing is shallow, erratic, or absent.

For more information about Xylazine, please visit: https://www.canada.ca/en/health-canada/services/publications/healthy-living/emergence-xylazine-canada.html

 

Don't forget to sign up for our morning newsletter.

Catch up on all the local news while enjoying your coffee.

Most Popular

Kawartha 411